Mohamad Mahdi Osman, Moises Salgado-de la Mora, Rishaan Sharma, Abdelwahab Ahmed, Sima Fansa, Talal Massad, Hussam Kawas, Mohamed El Hag, Vitaliy Rotenberg
{"title":"Case Report: Olmesartan-Induced Enteropathy Mimicking Amyloidosis in the Setting of New Multiple Myeloma Diagnosis.","authors":"Mohamad Mahdi Osman, Moises Salgado-de la Mora, Rishaan Sharma, Abdelwahab Ahmed, Sima Fansa, Talal Massad, Hussam Kawas, Mohamed El Hag, Vitaliy Rotenberg","doi":"10.1159/000552526","DOIUrl":null,"url":null,"abstract":"<p><strong>Introduction: </strong>Olmesartan-induced enteropathy is an uncommon but important cause of severe chronic diarrhea and weight loss that can mimic celiac disease and infiltrative gastrointestinal disorders.</p><p><strong>Case presentation: </strong>We report a 71-year-old man on long-term olmesartan who presented with months of diarrhea, nausea/vomiting, profound weakness, and ∼100 pounds of unintentional weight loss. Esophagogastroduodenoscopy demonstrated duodenal villous blunting with lamina propria lymphoplasmacytic inflammation and rare periodic acid-Schiff-positive macrophages. An empiric 3-week gluten-free diet trial was ineffective. Celiac serologies, infectious stool studies, and HIV testing were negative. Laboratory evaluation revealed anemia, elevated creatinine, hypercalcemia, and a gamma gap; serum and urine protein electrophoresis showed an M-protein, and bone marrow biopsy confirmed multiple myeloma. Repeat duodenal biopsies again showed villous blunting, while Congo red staining was negative, arguing against gastrointestinal amyloidosis. Olmesartan-induced enteropathy was favored; olmesartan was discontinued and budesonide was started. Within 1 month, gastrointestinal symptoms resolved and the patient gained 20 pounds.</p><p><strong>Conclusion: </strong>Recognition of this drug effect is critical, particularly when concurrent hematologic disease raises concern for infiltrative etiologies.</p>","PeriodicalId":9614,"journal":{"name":"Case Reports in Gastroenterology","volume":"20 1","pages":"210-215"},"PeriodicalIF":0.7000,"publicationDate":"2026-05-12","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13341098/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Case Reports in Gastroenterology","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.1159/000552526","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/1/1 0:00:00","PubModel":"eCollection","JCR":"Q4","JCRName":"GASTROENTEROLOGY & HEPATOLOGY","Score":null,"Total":0}
引用次数: 0
Abstract
Introduction: Olmesartan-induced enteropathy is an uncommon but important cause of severe chronic diarrhea and weight loss that can mimic celiac disease and infiltrative gastrointestinal disorders.
Case presentation: We report a 71-year-old man on long-term olmesartan who presented with months of diarrhea, nausea/vomiting, profound weakness, and ∼100 pounds of unintentional weight loss. Esophagogastroduodenoscopy demonstrated duodenal villous blunting with lamina propria lymphoplasmacytic inflammation and rare periodic acid-Schiff-positive macrophages. An empiric 3-week gluten-free diet trial was ineffective. Celiac serologies, infectious stool studies, and HIV testing were negative. Laboratory evaluation revealed anemia, elevated creatinine, hypercalcemia, and a gamma gap; serum and urine protein electrophoresis showed an M-protein, and bone marrow biopsy confirmed multiple myeloma. Repeat duodenal biopsies again showed villous blunting, while Congo red staining was negative, arguing against gastrointestinal amyloidosis. Olmesartan-induced enteropathy was favored; olmesartan was discontinued and budesonide was started. Within 1 month, gastrointestinal symptoms resolved and the patient gained 20 pounds.
Conclusion: Recognition of this drug effect is critical, particularly when concurrent hematologic disease raises concern for infiltrative etiologies.